Oregon, 2013

Damaging Wind in Oregon, July 2, 2013

July 2, 2013 · NWS BOI · 1 event in 1 county or zone

Isolated severe thunderstorms formed over parts of Eastern Oregon on the 2nd under unstable conditions due to a combination of strong surface heating and a weak upper level disturbance passing through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Isolated severe thunderstorms formed over parts of Eastern Oregon on the 2nd under unstable conditions due to a combination of strong surface heating and a weak upper level disturbance passing through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 2, 2:15 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 2, 2:15 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
315 PM MDT TUE JUL 2 2013

.SHORT TERM...GRADUAL COOLING TREND BUT STILL QUITE HOT THROUGH
THURSDAY AS UPPER LEVEL HIGH PRESSURE BEGINS TO WEAKEN.  HEAT
ADVISORY WILL END WEDNESDAY MORNING IN EASTERN OREGON AS HIGH
TEMPS WEDNESDAY STAY BELOW ADVISORY THRESHOLD.  THE ADVISORY
WILL CONTINUE UNTIL THURSDAY MORNING ON THE IDAHO SIDE.  AIR MASS
REMAINS UNSTABLE ENOUGH FOR AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE CWA BUT MAINLY IN ERN OREGON...OWYHEE MOUNTAINS...
AND IDAHO ZONES NORTH OF THE SNAKE BASIN.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...AN UPPER LEVEL TROUGH
WILL MOVE ACROSS THE PACIFIC NORTHWEST THURSDAY NIGHT THROUGH FRIDAY
WHICH WILL RESULT IN VALLEY TEMPS IN THE LOWER-MID 90S AND MOUNTAIN
TEMPS IN THE LOWER 80S.  LINGERING MOISTURE ON THE BACK SIDE OF THE
DEPARTING RIDGE WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ALONG THE NEVADA BORDER AND IN THE CENTRAL IDAHO
MOUNTAINS THROUGH THE WEEKEND. MONDAY AND TUESDAY LOOK DRY...BUT
WARMER /MID TO UPPER 90S ACROSS LOWER VALLEYS/ AS THE WESTERN CONUS
RIDGE REAMPLIFIES BEHIND THE EXITING TROUGH.

&&

.AVIATION...VFR UNDER SCT-BKN MID AND HIGH CLOUDS THROUGH 21Z.
SCATTERED MVFR SHOWERS AND IFR THUNDERSTORMS WILL REDEVELOP AFTER
21Z MAINLY ACROSS EASTERN OREGON AND THE HIGHER TERRAIN OF SW IDAHO.
THUNDERSTORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY/ERRATIC
WINDS. LIGHT SURFACE WINDS /GENERALLY 10 KTS OR LESS/ EXCEPT IN THE
VICINITY STORMS. VARIABLE WINDS ALOFT WILL AVERAGE 12 KTS OR LESS
UP TO 10K FEET MSL.

HOT TEMPERATURES THROUGH WEDNESDAY WILL INCREASE DENSITY ALTITUDE -
MAKING SHORTER HIGH-ELEVATION BACKCOUNTRY STRIPS MORE TECHNICAL.
PLAN ACCORDINGLY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...HEAT ADVISORY UNTIL 10 AM MDT THURSDAY IDZ012-014-016-033.
OR...HEAT ADVISORY UNTIL 9 AM PDT WEDNESDAY ORZ063.
     HEAT ADVISORY UNTIL 10 AM MDT THURSDAY ORZ064.
     RED FLAG WARNING FROM 3 PM MDT / 2 PM PDT/ THIS AFTERNOON TO
     MIDNIGHT MDT / 11 PM PDT/ TONIGHT ORZ636-637.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....CB/WH
AVIATION.....CB
Hazardous weather outlook, Jul 2, 2:19 AM MST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
319 AM MDT TUE JUL 2 2013

IDZ012-014-016-033-ORZ063-064-030930-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-UPPER WEISER RIVER-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
319 AM MDT TUE JUL 2 2013 /219 AM PDT TUE JUL 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

THE HEAT ADVISORY IS NOW IN EFFECT UNTIL 4 AM MDT OR 3 AM PDT
THURSDAY FOR THE TREASURE VALLEY...WESTERN MAGIC VALLEY...UPPER
WEISER RIVER AND MALHEUR COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HEAT ADVISORY IS NOW IN EFFECT UNTIL 4 AM MDT OR 3 AM PDT
THURSDAY FOR THE TREASURE VALLEY...WESTERN MAGIC VALLEY...UPPER
WEISER RIVER AND MALHEUR COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ011-013-015-028>030-ORZ061-062-030930-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-SOUTHWEST HIGHLANDS-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-
319 AM MDT TUE JUL 2 2013 /219 AM PDT TUE JUL 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 118 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Malheur

When
July 2, 4:30 PM MST to 4:45 PM MST
Where
Malheur County, 0.85 mi SE of Harper
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.860, -117.610

A trained spotter near Harper measured a thunderstorm downburst wind gust to 57 knots with sustained winds of 38 knots from the northwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455684.